Health Ministry: Capsules recalled – may cause cardiac arrest

The content originally appeared on: Trinidad and Tobago Newsday

The box of the capsules that were recalled. – Photo courtesy Ministry of Health

THE Health Ministry, via its Chemistry, Food and Drugs Division, has announced that an India-based manufacturer has recalled 114 batches of capsules over fears they could cause cardiac arrest.

A statement from the ministry on July 4 said Glenmark Pharmaceuticals Inc voluntarily recalled the batches of potassium chloride extended-release capsules (USP (750mg) 10 mEq K) due to failed dissolution.

This medication is used to treat patients with low potassium (hypokalemia).

The failed medication is packaged in bottles of 100-count (NDC 68462-357-01) and 500-count (NDC 68462-357-05) capsules.

“The failed dissolution of potassium chloride extended-release capsules may cause high potassium levels, also known as hyperkalemia, which can result in irregular heartbeat that can lead to cardiac arrest,” the statement said.

The recalled products are not registered for use in Trinidad and Tobago.

But the ministry said out of an abundance of caution, it was advising people who may have these recalled products to stop using them immediately and to return them to the place of purchase where possible.”

The ministry also provided a table with batch numbers and expiry dates from June 2024-September 2025.

It said it would continue to monitor the situation and advise the public as necessary.

For more information, people can call the division at 217-4664 extension 13101 or e-mail [email protected].